New Hampshire, 2008

Flash Flooding in New Hampshire, August 10, 2008

August 10, 2008 · NWS GYX · 2 events in 1 county or zone

Slow moving thunderstorms dumped 2 to 3 inches of rain in east central New Hampshire and caused many road washouts on Route 113 in Holderness, which in turn brought down power lines. River Road in Dorchester was also washed out and impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Slow moving thunderstorms dumped 2 to 3 inches of rain in east central New Hampshire and caused many road washouts on Route 113 in Holderness, which in turn brought down power lines. River Road in Dorchester was also washed out and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 10, 1:44 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 1:44 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT SUN AUG 10 2008

.SYNOPSIS...
LOW PRESSURE CENTERED NEAR LAKE HURON WILL DIVE SOUTHEAST AND
REFORM ALONG THE NEW JERSEY COAST EARLY MONDAY MORNING. THIS LOW
WILL MOVE THROUGH THE GULF OF MAINE TUESDAY AND INTO THE CANADIAN
MARITIMES WHERE IT WILL REMAIN NEARLY STATIONARY INTO FRIDAY. HIGH
PRESSURE WILL CREST OVER THE AREA FRIDAY AND SATURDAY. LOW
PRESSURE WILL APPROACH THE AREA SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION FIRING ACROSS THE REGION THIS AFTERNOON...MUCH AS
EXPECTED. STORM MOTION HAS BEEN VERY SLOW...AROUND 10KTS. THIS IS
PRODUCING A SIGNIFICANT FLASH FLOODING THREAT. WILL EXTEND THE
FLASH FLOOD WATCH FOR NH THROUGH MIDNIGHT.

&&

.SHORT TERM /MONDAY/...
MODELS CONTINUE TO HAVE PROBLEMS HANDLING THE SYSTEM FOR MONDAY.
ALL ARE PRODUCING PRECIPITATION...BUT AMOUNTS AND TIMING VARY A
BIT. POPS ARE EXPECTED TO BE PRETTY HIGH...WITH LOW CONFIDENCE IN
QPF AMOUNTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
SLOW-MOVING LOW PRESSURE WILL CROSS THE AREA MONDAY NIGHT AND
TUESDAY...THEN MOVES OFF INTO THE MARITIMES TUESDAY NIGHT AND WEDNESDAY.
ANOTHER LOW WILL PASS WELL OFFSHORE THURSDAY AND THURSDAY NIGHT.
OTHERWISE...AN UPPER LEVEL LOW WILL MAINTAIN UNSETTLED WEATHER AND
THE PROSPECT OF A FEW SHOWERS ACROSS THE AREA EACH DAY.

THE UPPER TROUGH WILL STICK AROUND FOR THE BALANCE OF THE PERIOD
WITH UNSETTLED WEATHER AND TEMPERATURES NEAR OR BELOW NORMAL.
NUMERICALS DIFFER ON TIMING OF INDIVIDUAL IMPULSES BUT IT SEEMS
SAFE TO SAY THAT WE CAN EXPECT AT LEAST SOME PRECIPITATION ACROSS
THE AREA EACH DAY. SLOW-MOVING LOW PRESSURE TRAVERSES THE AREA
MONDAY NIGHT AND TUESDAY BRINGING A MORE ORGANIZED PRECIPITATION
EVENT. THIS LOW MOVES OFF INTO THE MARITIMES TUESDAY NIGHT. WE
FIND OURSELF WITH SOME WEAK RIDGING ON WEDNESDAY...BUT NOT ENOUGH
TO PRECLUDE A FEW SHOWERS GIVEN THE LINGERING MOISTURE AND
CYCLONIC FLOW. A SECOND SURFACE LOW PASSES WELL OFFSHORE THURSDAY
AND THURSDAY NIGHT AND IT APPEARS WELL MISS THE HEAVIER
PRECIPITATION WITH THIS DISTURBANCE. HOWEVER...THE CYCLONIC FLOW
AND LINGERING MOISTURE ACROSS THE REGION WILL STILL RESULT IN
A FEW SHOWERS FROM THURSDAY INTO THE UPCOMING WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...EXPECT SHOWERS AND THUNDERSTORMS TO AFFECT THE REGION
THIS AFTERNOON AND EVENING. SKIES SHOULD CLEAR BRIEFLY BEFORE
FOG/STRATUS FORM UP AND GENERATE IFR/LIFR CONDITIONS.

LONG TERM...EXPECT MOSTLY MVFR/IFR MONDAY NIGHT THROUGH TUESDAY
MORNING IN SHOWERS AND FOG. TUESDAY EXPECT IMPROVEMENT TO VFR WITH
BRIEF MVFR CONDITIONS IN AFTN SHRA/TSRA. TUESDAY NIGHT AND WED
NIGHT EXPECT IFR IN FOG. WED AND THU EXPECT VFR EXCEPT MVFR IN
SHRA.

&&

.MARINE...
SHORT TERM...NO PROBLEMS EXPECTED.

LONG TERM...WE MAY BRIEFLY APPROACH SCA WINDS AND SEAS MONDAY
NIGHT AND EARLY TUESDAY AS SURFACE LOW DEVELOPS THEN TRACKS JUST
TO THE SOUTH OF THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NHZ001>009.
MARINE...NONE.

&&

SYNOPSIS...POHL
NEAR TERM...POHL
SHORT TERM...POHL
LONG TERM...POHL/SCHWIBS
AVIATION...POHL/SCHWIBS
MARINE...POHL/SCHWIBS
Hazardous weather outlook, Aug 10, 2:08 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT SUN AUG 10 2008

ANZ150>154-111915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
308 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MEZ007>009-012>014-018>028-NHZ010-013-014-111915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
308 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE MONDAY. FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

NHZ001>009-111915-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
308 PM EDT SUN AUG 10 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE MONDAY. FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

In the hours before

Local storm report, Aug 10, 4:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
510 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             ANDOVER                 43.44N 71.82W
08/10/2008  E0.88 INCH       MERRIMACK          NH   PUBLIC

0454 PM     HAIL             LACONIA                 43.53N 71.47W
08/10/2008  E0.75 INCH       BELKNAP            NH   PUBLIC

0454 PM     HAIL             GILFORD                 43.55N 71.41W
08/10/2008  E1.00 INCH       BELKNAP            NH   PUBLIC

&&

POHL
Local storm report, Aug 10, 4:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             LACONIA                 43.53N 71.47W
08/10/2008  E0.88 INCH       BELKNAP            NH   PUBLIC

&&

POHL
Local storm report, Aug 10, 4:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
521 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     MEREDITH                43.66N 71.50W
08/10/2008                   BELKNAP            NH   AMATEUR RADIO

            LARGE TREE DOWN AND POWER OUT ON PEASE ROAD AND ROUTE 104

&&

POHL
Local storm report, Aug 10, 4:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
538 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             DANBURY                 43.53N 71.86W
08/10/2008  E0.88 INCH       MERRIMACK          NH   PUBLIC

&&

POHL
Local storm report, Aug 10, 4:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
539 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             WNW SHAPLEIGH           43.54N 70.85W
08/10/2008  M0.75 INCH       YORK               ME   TRAINED SPOTTER

0337 PM     HAIL             DUNBARTON               43.10N 71.62W
08/10/2008  E1.00 INCH       MERRIMACK          NH   PUBLIC

0340 PM     HAIL             BOW                     43.13N 71.55W
08/10/2008  E0.75 INCH       MERRIMACK          NH   PUBLIC

0342 PM     HAIL             BOW                     43.13N 71.55W
08/10/2008  E0.88 INCH       MERRIMACK          NH   PUBLIC

0345 PM     TSTM WND DMG     DUNBARTON               43.10N 71.62W
08/10/2008                   MERRIMACK          NH   PUBLIC

            TREE DOWN BLOCKING ROAD

0350 PM     HAIL             LONDONDERRY             42.85N 71.36W
08/10/2008  E0.75 INCH       ROCKINGHAM         NH   PUBLIC

0353 PM     HAIL             DERRY                   42.88N 71.33W
08/10/2008  E0.75 INCH       ROCKINGHAM         NH   PUBLIC

0354 PM     TSTM WND DMG     7 NE MONROE             44.32N 71.96W
08/10/2008                   GRAFTON            NH   AMATEUR RADIO

            TREES BLOCKING ROAD ON ROUTE 135 NEAR DAM ROAD.

0354 PM     HAIL             LONDONDERRY             42.85N 71.36W
08/10/2008  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

0354 PM     HAIL             LONDONDERRY             42.85N 71.36W
08/10/2008  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

0359 PM     TSTM WND DMG     LITTLETON               44.31N 71.77W
08/10/2008                   GRAFTON            NH   PUBLIC

            TREES DOWN IN PARKING LOT OF HAMPTON INN.

0400 PM     TSTM WND DMG     LONDONDERRY             42.85N 71.36W
08/10/2008                   ROCKINGHAM         NH   PUBLIC

            TREE DOWN IN YARD. TOOK DOWN POWER LINES.

0410 PM     HAIL             1 SSW CLAREMONT         43.36N 72.35W
08/10/2008  E0.88 INCH       SULLIVAN           NH   TRAINED SPOTTER

0412 PM     HAIL             CLAREMONT               43.38N 72.34W
08/10/2008  E0.75 INCH       SULLIVAN           NH   PUBLIC

0442 PM     HAIL             LACONIA                 43.53N 71.47W
08/10/2008  E0.88 INCH       BELKNAP            NH   PUBLIC

0454 PM     HAIL             LACONIA                 43.53N 71.47W
08/10/2008  E0.75 INCH       BELKNAP            NH   PUBLIC

0454 PM     HAIL             GILFORD                 43.55N 71.41W
08/10/2008  E0.75 INCH       BELKNAP            NH   PUBLIC

0454 PM     HAIL             GILFORD                 43.55N 71.41W
08/10/2008  E1.00 INCH       BELKNAP            NH   PUBLIC

0455 PM     HAIL             GILFORD                 43.55N 71.41W
08/10/2008  E0.75 INCH       BELKNAP            NH   PUBLIC

            STREET FLOODING.

0503 PM     HAIL             3 W LACONIA             43.53N 71.53W
08/10/2008  E0.75 INCH       BELKNAP            NH   TRAINED SPOTTER

0504 PM     HAIL             LACONIA                 43.53N 71.47W
08/10/2008  E0.88 INCH       BELKNAP            NH   PUBLIC

0506 PM     HAIL             ANDOVER                 43.44N 71.82W
08/10/2008  E0.88 INCH       MERRIMACK          NH   PUBLIC

0510 PM     TSTM WND DMG     MEREDITH                43.66N 71.50W
08/10/2008                   BELKNAP            NH   AMATEUR RADIO

            LARGE TREE DOWN AND POWER OUT ON PEASE ROAD AND ROUTE 104

0538 PM     HAIL             DANBURY                 43.53N 71.86W
08/10/2008  E0.88 INCH       MERRIMACK          NH   PUBLIC

&&

POHL
Local storm report, Aug 10, 4:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
551 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             HOLDERNESS              43.73N 71.59W
08/10/2008  E0.88 INCH       GRAFTON            NH   PUBLIC

&&

POHL

The radar

The Portland,ME radar (KGYX), 107 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grafton

When
August 10, 5:00 PM EST to 8:00 PM EST
Where
Grafton County, 1.09 mi N of Holderness to 1.13 mi N of Holderness
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.746, -71.579

Heavy rain resulted in flash flooding which washed out portions of Route 113 in Holderness.

Flash Flood, Grafton

When
August 10, 5:00 PM EST to 8:00 PM EST
Where
Grafton County, 1.17 mi ESE of Dorchester to 1.57 mi ESE of Bucks Corner
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.763, -71.929

Heavy rain caused flash flooding in Dorchester washing out portions of River Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133958, 133959.